I have researched many of the side effects of Alprazolam some of which are hallucinations, depression and causing self harm to take place. My question elongated is: Should i take this medication under my current mental state?
Here is some information about myself:
17 years of age
Depressive with sporadic mood swings and depersonalization
Severe, debilitating anxiety and panic attacks
around 160-170 lbs.
I would only be taking 0.5mgs and only every morning before school in order to keep my anxiety in check or whenever my anxiety is creeping up on me.
Yes take the med that is a low dose. Benefits out weigh the risk. Your Dr knows what risk are involved and I am sure he will keep an eye on you when you come in for visits. If you google any med you will find all kinds of reactions...
One that always gets me is lets say you have vertigo well the med they give you for that its number one side effect is dizziness go figure lol.. Hope you get better soon..
Hi, I'm sorry you are going through this. I have suffered from anxiety/panic as well on and off throughout my life. I started around 15 years old. I am currently going through a flare up and so many people were telling me to take xanax on a regular basis , i was so scared. The only difference was that I was planning on taking only until my antidepressant kicked in. It can be addictive but part of me thinks it does get a bad wrap. I think its okay if you are getting other forms of help to recover as well>> have you thought about an antidepressant, it really can help a lot, it just takes awhile for it to kick in and then you can use the other med in the mean time. I would also say definately combine that with therapy and coping mechinisms. I personally am not against medication, but I wouldn't use the alprazolam for long term use. Just to get you over the hump until you are feeling better. The other thing that really helped me when I was your age was researching and learning about anxiety so you can learn that it is common and not dangerous! Knowlege is power with this I think. Best of luck to you! You will be okay.
Thank you! I actually very much agree with you in terms of "knowledge is power". I have done extensive research and assure myself that what i am going through is normal and many people have this issue. Though sometimes i have extreme anxiety that alienates my brain from reality and it becomes quite difficult to escape this paradigm. It has effected my life, stolen months of my life from me, caused me to lose friends and girlfriends and relationships and distort the image of who i truly am.
If it has effected you to that extent you should really consider discussing an anti depressant with your doctor!!!! I assure you it could quite possibly be the best decision you ever made. Then once you get your anxiety down to a normal level you can learn coping mechinisms and other forms of staying healthy.
This is an addictive medication. Using it every day as opposed to just when needed isn't the best way to start. I agree that sometimes medication is necessary, but it will never cure you, just mitigate symptoms. You're also a bit young for these meds -- none are approved, as far as I know, for someone under 18 except under exceptional circumstances. Also, psychiatrists know a lot more about these meds than regular docs as a rule, though anyone can be ignorant. This is important in finding someone who, if you do use medication, will know how to properly take you off it if you wish to stop taking it. I would hope that, at your age, you can recover with therapy and relaxation techniques and not medication, but you have to do what you have to do. Just make sure you really have to do it and aren't expecting magic from these pills. Also, if you're depressed, while benzos are good for anxiety they can exacerbate depression, as they're downers, and you have to decide which problem is worse. And I don't agree one shouldn't read about the side effects -- while most are rare, many are quite common, and many that are the worst aren't even mentioned in pharmaceutical company literature. I was burned badly by having a bad shrink because I didn't do my homework. Just knowing, as you now do, that these meds can cause violent or suicidal thoughts helps you to know that's what it is if it happens, because your doctor sure won't tell you about this. So again, sometimes we do need meds, but many more people are on them than need to be on them, so just be certain in your own mind your problem is so debilitating you need medication to deal with it. Good luck whatever you decide.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.